Alert archive / Texas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 61, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 11, 2009, 4:00 PM CDT for Lavaca County, Texas. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 11, 2009, 4:00 PM CDT (21:00 UTC)
- Expired
- May 11, 2009, 4:45 PM CDT
- In force
- 45 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
County Lavaca County, TX
The radar
The Austin/San Antonio radar (KEWX), 112 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 4:25 PM CDT | HAIL 0.75 | 1 N Hallettsville, TX | SHORT DURATION...PRETTY HEAVY RAINS ALSO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 9.0 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3698 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 488 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -50 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KEWX 112100
SVREWX
TXC285-112145-
/O.NEW.KEWX.SV.W.0061.090511T2100Z-090511T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
400 PM CDT MON MAY 11 2009
THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN LAVACA COUNTY...
* UNTIL 445 PM CDT.
* AT 359 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
HALLETTSVILLE...AND MOVING EAST AT 10 MPH.
* SOME LOCATIONS IN THE WARNING INCLUDE SUBLIME.
LAT...LON 2938 9710 2956 9707 2962 9685 2959 9683
2959 9679 2950 9671 2942 9668
TIME...MOT...LOC 2100Z 271DEG 9KT 2949 9694
$$3 follow-up statements
000
WWUS54 KEWX 112115
SVSEWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
415 PM CDT MON MAY 11 2009
TXC285-112145-
/O.CON.KEWX.SV.W.0061.000000T0000Z-090511T2145Z/
LAVACA TX-
415 PM CDT MON MAY 11 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHERN LAVACA COUNTY...
AT 412 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
HALLETTSVILLE...MOVING EAST AT 10 MPH. VERY HEAVY RAINFALL IS
ALSO OCCURRING WITH THIS STORM AND LOCALIZED FLOODING OF LOW
LYING AREAS IS POSSIBLE.
SOME LOCATIONS IN THE WARNING AREA INCLUDE HACKBERRY AND SUBLIME.
LAT...LON 2938 9710 2956 9707 2962 9685 2959 9683
2959 9679 2950 9671 2942 9668
TIME...MOT...LOC 2114Z 271DEG 9KT 2949 9690
$$000
WWUS54 KEWX 112137
SVSEWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
437 PM CDT MON MAY 11 2009
TXC285-112145-
/O.CON.KEWX.SV.W.0061.000000T0000Z-090511T2145Z/
LAVACA TX-
437 PM CDT MON MAY 11 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHERN LAVACA COUNTY...
AT 433 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
HALLETTSVILLE...MOVING SOUTHEAST AT 10 MPH. AN URBAN AND SMALL
STREAM ADVISORY IS ALSO IN EFFECT FOR NORTHERN LAVACA COUNTY
UNTIL 630 PM CDT.
SOME LOCATIONS IN THE WARNING AREA INCLUDE BRESLAU...WITTING...WIED
AND WORTHING.
PENNY SIZED HAIL WAS REPORTED BY THE PUBLIC AT 425 PM CDT 1 MILE
NORTH OF HALLETTSVILLE.
LAT...LON 2938 9710 2956 9707 2962 9685 2959 9683
2959 9679 2950 9671 2942 9668
TIME...MOT...LOC 2133Z 300DEG 8KT 2949 9693
$$000
WWUS54 KEWX 112150
SVSEWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
450 PM CDT MON MAY 11 2009
TXC285-112156-
/O.EXP.KEWX.SV.W.0061.000000T0000Z-090511T2145Z/
LAVACA TX-
450 PM CDT MON MAY 11 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LAVACA COUNTY HAS
EXPIRED...
THE THUNDERSTORM HAS WEAKENED BELOW SEVERE CRITERIA AND THE WARNING
HAS BEEN ALLOWED TO EXPIRE. LOCALLY HEAVY RAINFALL IS STILL
OCCURRING WITH THIS SLOW MOVING STORM. LOCALIZED FLOODING IS
POSSIBLE FROM WITTING AND WIED EASTWARD TO VSETIN. THE MAJORITY
OF THE HEAVY RAINFALL WAS OCCURRING JUST NORTH OF HALLETTSVILLE.
LAT...LON 2938 9710 2956 9707 2962 9685 2959 9683
2959 9679 2950 9671 2942 9668
TIME...MOT...LOC 2137Z 308DEG 3KT 2950 9695
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:55 PM CDT, 5 minutes earlier.
Area forecast discussion, May 11, 3:55 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 355 PM CDT MON MAY 11 2009 .DISCUSSION... THE FORECAST IS TRENDING WETTER FROM THE PREVIOUS COUPLE OF FORECAST CYCLES. A WEAKNESS IN THE UPPER RIDGE...COUPLED WITH GREATER SURFACE-BASED INSTABILITIES TODAY (VS. YESTERDAY) IS ALLOWING FOR ISOLATED CONVECTION OVER OUR COASTAL PLAINS. THIS AREA OF SHOWERS AND THUNDERSTORMS IS CREEPING NORTHWARD OVER SURFACE DEWPOINT TEMPERATURES IN THE 70S. AT THE SAME TIME...A COLD FRONT IS CURRENTLY ORIENTED ALONG A LINE FROM TAYLOR...TO AUSTIN...TO NEAR MASON AND MOVING SOUTH. THIS FRONT IS A RAIN- COOLED AND OUTFLOW-ENHANCED AIRMASS FROM CONVECTION ACROSS NORTH TEXAS EARLIER TODAY AND LAST NIGHT. THE SOUTHWARD PROGRESS OF THIS BOUNDARY WILL SLOW DOWN OVER THE NEXT COUPLE OF HOURS...BUT MAY HOOK UP AND ENHANCE THE CURRENT ROUND OF THUNDERSTORMS BETWEEN NEW BRAUNFELS AND SAN MARCOS BEFORE INSTABILITIES ARE SPENT AND DIURNAL CONVECTIVE TRENDS (DOWN) TAKE-OVER. THE 18Z RUC AND NAM12 DATA SHOW THE EXPANSION OF PRECIP OVER THE SOUTHERN HILL COUNTRY AND SAN ANTONIO METRO AREA OVER THE NEXT FEW HOURS...BUT THE WESTWARD DEVELOPMENT OF THIS ROUND SEEMS TO HAVE STOPPED. A SHORTWAVE RIDGE IS FORECAST TO MOVE OVER OUR AREA TOMORROW AND WILL KEEP A LID ON CONVECTION. THE WESTERLIES WILL PUSH BACK INTO OUR AREA ON WEDNESDAY AND A SERIES OF WEAK SHORTWAVE TROUGHS ARE FORECAST TO MOVE ACROSS TEXAS THROUGH SATURDAY...INTERACTING WITH A JUICY GULF ATMOSPHERE AND PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS. A COLD FRONT IS FORECAST TO PUSH THROUGH SUNDAY AND WILL BRING AN END TO OUR RAIN CHANCES AS IT PUSHES TO THE COAST SUNDAY NIGHT AND THEN OFFSHORE. TEMPERATURES BEHIND THE FRONT NEXT SUNDAY NIGHT AND MONDAY WILL BE CLOSE TO NORMAL. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 72 92 72 88 72 / 10 0 - 10 10 AUSTIN BERGSTROM INTL AIRPORT 71 92 72 87 71 / 10 0 - 10 10 NEW BRAUNFELS MUNI AIRPORT 72 93 72 89 71 / - 0 - 10 10 BURNET MUNI AIRPORT 68 89 72 86 70 / - 0 - 10 10 DEL RIO INTL AIRPORT 75 95 74 91 71 / 10 10 10 20 10 GEORGETOWN MUNI AIRPORT 69 90 71 87 71 / 10 - - 10 10 HONDO MUNI AIRPORT 71 93 71 89 71 / - 0 - 10 10 SAN MARCOS MUNI AIRPORT 72 93 72 89 71 / - 0 - 10 10 LA GRANGE - FAYETTE REGIONAL 73 91 73 88 72 / 20 - - - 10 SAN ANTONIO INTL AIRPORT 72 92 73 88 72 / - 0 - 10 10 STINSON MUNI AIRPORT 73 93 72 90 73 / - 0 - 10 10 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && 11/07
Hazardous weather outlook, May 11, 5:05 AM CDT, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 505 AM CDT MON MAY 11 2009 TXZ171>173-183>194-202>209-217>225-228-121100- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 505 AM CDT MON MAY 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, May 11, 2:34 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
234 PM CDT MON MAY 11 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1036 PM TSTM WND DMG LANGTRY 29.82N 101.57W
05/09/2009 VAL VERDE TX PUBLIC
THE JUDGE ROY BEAN VISITOR CENTER REPORTED TREES
UPROOTED IN LANGTRY.
&&
EVENT NUMBER 00567
PAYThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 4:28 PM CDT | Areal Flood Advisory | EWX | Lavaca | 2 hr |
| May 11, 6:38 PM CDT | Severe Thunderstorm Warning | EWX | Bastrop, Caldwell, Guadalupe, Hays, Travis | 37 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.